Lidocaine-Associated Cardiac Events in Newborns with Seizures: Incidence, Symptoms and Contributing Factors
SourceNeonatology, 108, 2, (2015), pp. 130-6
Article / Letter to editor
Display more detailsDisplay less details
SubjectRadboudumc 4: lnfectious Diseases and Global Health RIHS: Radboud Institute for Health Sciences; Radboudumc 4: lnfectious Diseases and Global Health RIMLS: Radboud Institute for Molecular Life Sciences
BACKGROUND: Lidocaine is an effective therapy for neonatal seizures; however, it is not widely used, presumably due to the risk of cardiac events. OBJECTIVE: To investigate the incidence of cardiac events in full-term and preterm infants receiving lidocaine for seizures. METHODS: Full-term (n = 368) and preterm (n = 153) infants, admitted to a level 3 neonatal intensive care unit from 1992 to 2012, who received lidocaine for seizures were retrospectively studied. The causal relation between reported cardiac events and lidocaine administration was evaluated based on expected plasma concentrations, symptoms and relevant interactions during cardiac events. RESULTS: Cardiac events were reported in 11/521 infants (2.1%; 9 full-term, 2 preterm). In 7/11 infants the causal relation was considered plausible, in 3/11 questionable and in 1/11 implausible. The incidence was calculated to be 1.3-1.9% (n = 7-10/521), but was only 0.4% (n = 1/246, p = 0.02) when using reduced-dose regimens. Important risk factors for cardiac events were unstable potassium, (congenital) cardiac dysfunction and concurrent phenytoin use. CONCLUSIONS: Lidocaine-associated cardiac events were rare in our cohort, especially since the introduction of new reduced-dose regimens. This indicates that lidocaine is safe to use as an antiepileptic drug in full-term and preterm infants. (c) 2015 S. Karger AG, Basel.
Upload full text
Use your RU credentials (u/z-number and password) to log in with SURFconext to upload a file for processing by the repository team.